How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Gary Your Own Question
Dr. Gary
Dr. Gary, Dog Veterinarian
Category: Dog
Satisfied Customers: 3017
Experience:  DVM, Emergency Veterinarian; BS (Physiology) Michigan State Univ
15010675
Type Your Dog Question Here...
Dr. Gary is online now
A new question is answered every 9 seconds

My 23 pound Pug mistakenly got other dogs 20 mg of Prednisone. Do

Customer Question

My 23 pound Pug mistakenly got other dogs 20 mg of Prednisone.
Do I need to be concerned?
What to watch for?
Should she go on Pred then weaned off or is one time okay?
Thanks
Submitted: 1 year ago.
Category: Dog
Expert:  VetTechErin replied 1 year ago.
Hi there!
My name is ***** ***** I would be happy to help you with your question about your dog.
So long as Cuddles in not on any non-steroidal anti-inflammatory drugs (like Rimadyl), this is not anything that would cause severe signs aside from the normal side-effects we see with prednisone. You may see some mild tummy upset, mild diarrhea, a small increase in thirst and urination.
Doses in dogs for prednisone can go up to 1 milligram per kilogram, so this is just over a therapeutic dose for a dog her size. This may not cause any signs at all.
We do not get concerned about weaning off of steroids until they've been on it for two weeks straight, so she does not need to continue taking it in order to wean off. You should be able to easily keep an eye on her at home and manage any mild signs you may see.
If she vomits, withhold food and water for an hour to let her stomach settle, then you can try and reintroduce small amounts of water for an hour. If she holds that down, you can give her a little bit of food. You should not see more than 1-2 bouts of vomiting, so if it starts to get more severe, you may want to contact her vet in the morning to get her on some tummy medications to help get the vomiting under control. This is typically not something we see with the prednisone.
If you have any questions or concerns, please feel free to reply back for further conversation!